Alert archive / South Carolina / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 3, NWS Columbia, SC

February 16, 202511 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Feb 16, 2025, 7:26 AM EST for 11 counties in South Carolina. It was in force for 64 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2025, 7:26 AM EST (12:26 UTC)
Expired
Feb 16, 2025, 8:30 AM EST
In force
64 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Aiken County, SC, Calhoun County, SC, Chesterfield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 72 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 7:30 AM ESTTSTM WND DMGBallentine, SCSC Department of Public Safety reported a tree down on Dutch fork Road.
Feb 16, 7:30 AM ESTTSTM WND GST 582 Wsw Ballentine, SCCoast Guard Island RCWINDS site measured 58 mph gust.
Feb 16, 7:37 AM ESTTSTM WND DMG2 Ese Irmo, SCSC Department of Public Safety reported trees down on I26.
Feb 16, 7:43 AM ESTTSTM WND DMG1 Sw Blythewood, SCSC Highway Patrol reported trees down along I-77 south of Blythewood Rd.
Feb 16, 7:50 AM ESTTSTM WND DMG3 Nw Dentsville, SCSC Department of Public Safety reported a tree down on Wilson Blvd.
Feb 16, 7:57 AM ESTTSTM WND DMG4 Wsw Elgin, SCSpotter provided a video of downed flag pole due to thunderstorm winds.
Feb 16, 8:35 AM ESTTSTM WND DMGBishopville, SCLee County dispatch reported DoT in route to downed trees in Bishopville. Time Estimated by radar.
Feb 16, 8:37 AM ESTTSTM WND DMG3 Nne Dalzell, SCSumter dispatch reported trees down on Black River Rd northeast of Dalzell. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2025-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2025-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WUUS52 KCAE 161226
SVRCAE
SCC003-017-025-039-055-057-061-063-075-079-085-161330-
/O.NEW.KCAE.SV.W.0003.250216T1226Z-250216T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
726 AM EST Sun Feb 16 2025

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Fairfield County in central South Carolina...
  Southwestern Lancaster County in central South Carolina...
  Lee County in central South Carolina...
  Calhoun County in central South Carolina...
  Southeastern Chesterfield County in central South Carolina...
  Lexington County in central South Carolina...
  Western Sumter County in central South Carolina...
  Northeastern Aiken County in central South Carolina...
  Northwestern Orangeburg County in central South Carolina...
  Richland County in central South Carolina...
  Kershaw County in central South Carolina...

* Until 830 AM EST.

* At 725 AM EST, severe thunderstorms were located along a line
  extending from 7 miles southwest of Great Falls to 6 miles
  southeast of Ridge Spring, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Columbia, Sumter, Lexington, West Columbia, Cayce, Irmo, Forest
  Acres, Camden, Batesburg-Leesville, Winnsboro, Bishopville,
  Springdale, Dentsville, Oak Grove, Shaw Air Base, Lake Wateree Dam,
  St. Andrews, McEntire Air Base, Highway 6 at Lake Murray Dam, and
  Red Bank.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 27 and 126.
 Interstate 26 between mile markers 92 and 138.
 Interstate 77 between mile markers 0 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Murray move away from the water and
take shelter!

&&

LAT...LON 3449 7990 3449 8005 3437 8029 3432 8024
      3437 8018 3420 8011 3365 8057 3365 8119
      3371 8168 3455 8103 3454 7983
TIME...MOT...LOC 1225Z 274DEG 47KT 3450 8099 3381 8156 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HC
1 follow-up statement
122 
WWUS52 KCAE 161310
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
810 AM EST Sun Feb 16 2025

SCC039-057-161320-
/O.CAN.KCAE.SV.W.0003.000000T0000Z-250216T1330Z/
Fairfield SC-Lancaster SC-
810 AM EST Sun Feb 16 2025

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FAIRFIELD AND
SOUTHWESTERN LANCASTER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3365 8057 3366 8117 3369 8149 3454 8037
      3454 7983 3449 7990 3449 8005 3437 8029
      3432 8024 3437 8018 3420 8011
TIME...MOT...LOC 1310Z 271DEG 43KT 3448 8034 3379 8092 

$$

SCC003-017-025-055-061-063-075-079-085-161330-
/O.CON.KCAE.SV.W.0003.000000T0000Z-250216T1330Z/
Lee SC-Calhoun SC-Chesterfield SC-Lexington SC-Sumter SC-Aiken SC-
Orangeburg SC-Richland SC-Kershaw SC-
810 AM EST Sun Feb 16 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM EST
FOR LEE...CENTRAL CALHOUN...SOUTHEASTERN CHESTERFIELD...SOUTHEASTERN
LEXINGTON...WESTERN SUMTER...NORTHEASTERN AIKEN...NORTHWESTERN
ORANGEBURG...RICHLAND AND KERSHAW COUNTIES...

At 810 AM EST, severe thunderstorms were located along a line
extending from 8 miles southeast of Mt Pisgah to near Sandy Run,
moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Columbia, Sumter, West Columbia, Cayce, Forest Acres, Camden,
Bishopville, Dentsville, Shaw Air Base, McEntire Air Base, South
Congaree, Pine Ridge, St. Matthews, Gaston, Arcadia Lakes, Eastover,
Lugoff, Oakland, Mulberry, and Sesquicentennial State Park.

This includes the following highways...
 Interstate 126 near mile marker 3.
 Interstate 20 in South Carolina between mile markers 72 and 126.
 Interstate 26 between mile markers 112 and 137.
 Interstate 77 between mile markers 0 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3365 8057 3366 8117 3369 8149 3454 8037
      3454 7983 3449 7990 3449 8005 3437 8029
      3432 8024 3437 8018 3420 8011
TIME...MOT...LOC 1310Z 271DEG 43KT 3448 8034 3379 8092 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 5:08 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 16, 5:08 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
508 AM EST Sun Feb 16 2025

.SYNOPSIS...
A strong cold front will move through the region this morning.
Widespread showers and isolated thunderstorms are expected along
and ahead of the front. Strong gusty winds are expected through
the day. The winds will slowly subside later tonight as the
pressure gradient relaxes. A cool and dry air mass will settle
over the area through Tuesday. A low pressure system will move
into the southeastern States mid-week with wintry precipitation
possible across the northern Midlands. A cold and dry air mass
will build into the area late week with below normal
temperatures continuing into next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Cold front moves through the after sunrise.
- Line of showers and thunderstorms will move through from west
  to east between 7am and noon.
- Windy conditions will linger through the afternoon behind the
  front.

Early this morning: Wedge front continues to slowly move
north and west. Mild temperatures in the mid 60s will continue
east of this boundary, while much cooler temperatures in middle
40s to around 50 exist west of it. Temperatures will eventually
moderate in the western cwa as the boundary further erodes
early this morning ahead of an approaching cold front. Low-level
mixing has finally been able to erode much of the dense fog that
was across the area earlier, so have allowed the dense fog
advisory to expire.

Today and tonight: The strong cold front will be moving towards
the region this morning, with a prefrontal line of convection
moving into the western CSRA towards sunrise. This activity
will then rapidly track across the remainder of the forecast
area through noon. Instability along this front continues to be
very weak, but an extremely strong low-level jet of between
50-70 knots at 850 mb will produce a high amount of shear along
the cold front and preceding line of showers/isolated storms.
These winds will have a hard time mixing down ahead of the front
due to a weak low-level inversion, although even with that,
some increase in surface winds will occur with gusts also
increasing after sunrise. Higher probability of seeing these
stronger winds mixing down to the surface will occur in the
stronger showers and isolated storms as they move through
between 6 am and noon.

With the amount of shear along the front, can not entirely rule
out a few severe wind gusts or even an isolated tornado along
the line as it moves across the region this morning. With the
strong synoptic winds both in advance and then behind the front
today, a Wind Advisory will remain in effect starting at 5am to
cover the prefrontal gradient winds and cold advection behind
the line.

As for temperatures, readings should remain in the 60s over the
eastern cwa, while the western counties rise out of the 50s and
eventually into the 60s.

Behind the front, winds will shift out of the west and remain breezy
throughout the afternoon. Cold advection, relatively deep mixing,
and unidirectional shear should easily be able to mechanically mix
down 25-35 mph winds until early this evening. Winds will then
diminish after sunset, although gusts between 15-20 mph will
still be possible overnight. Temperatures tonight turn much
colder behind the cold front, with overnight lows in the low to
mid 30s expected.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Key message(s):

-Drier with below average temperatures.

Cold advection lingers early Monday with temperatures below
average across the area. Limited spread in blended guidance
distribution for temperatures with highs generally in the low to
mid 50s with plenty of sunshine. HREF indicates a high
probability that PWATs remain at or below a quarter inch through
the day. Lows will dip to around freezing Monday night. Overall
flow is transitioning to more zonal for Tuesday with a
deepening trough in the western US leading to gradual moisture
increase. High clouds will likely increase through the day but
forecast soundings indicate low level moisture will remain
limited. Temperatures will be closer to average with highs in
the mid 50s north to low 60s southeast. Moisture will continue
to increase through Tuesday night, leading to milder lows
Tuesday night, mainly in the mid to upper 30s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Key Message(s):

-Potential for wintry weather midweek in the northernmost
 portion of the forecast area.
-Colder than normal into next weekend.

Anomalously strong surface high pressure from Canada will push
into the Plains Wednesday with NAEFS mean indicating MSLP will
be around 1052mb, above the 99th climatological percentile. This
will lead to high pressure ridging along the lee side of the
Appalachians. Moisture will increase in southwest flow ahead of
a deepening trough and low pressure developing along the Gulf
and strengthening as it pushes into the Atlantic with strong
upper level divergence in the right entrance region of a jet
streak. This will lead to rain overspreading the area with
consensus categorical pops in blended guidance for multiple
days. What remains uncertain is the potential for winter
weather. Guidance continues to favor the highest potential for
winter precipitation north of I-20 and forecast soundings do
indicate that the cold layer will remain shallow, typical in a
CAD setup with warm advection at 850mb. Blended guidance does
continue to favor relatively high probability of measurable
freezing rain (greater than 0.01") but uncertainty as to the
impacts associated with freezing rain with still uncertainty
amongst the global models (and ensemble members). Probabilistic
winter storm severity index (WSSI) indicates around a 30
percent chance of minor impacts near the NC/SC border and this
would likely be generally on elevated surfaces with surface
temperatures marginally below freezing. Still a lot of details
to iron out with this system but higher confidence in cold
continuing into next weekend. EC EFI continues to show -0.7 to
-0.9 for temperatures through the end of the week indicating
 anomalously cold late this week into the weekend.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
A period of vfr conditions ahead of an approaching line of
showers and thunderstorms this morning.Significant wind shear
expected through this afternoon.

Fog and low clouds have finally lifted at all taf locations as
low-level mixing has begun ahead of the approaching cold front
from the west.

A prefrontal line of showers and thunderstorms exists ahead of
the cold front, and this will be moving into the CSRA sites of
ags/dnl between 11z-12z, then rapidly move eastward through
cae/cub, then ogb, before pushing into the coastal plain by
noon. There will be a period of significant rain, isolated
thunderstorms, along with mvfr conditions and strong gusty
winds as the front moves through each site this morning. Can not
rule out severe winds as this line of showers/storms moves
through either.

Vertical wind profiles showing very strong winds of 50+ kts at
2kft off the surface, and these strong winds aloft will remain
into the early afternoon as the front moves through. Have
continued with llws at all locations into the early afternoon,
then the jet will slowly weaken. However after noon, the surface
winds will be strong enough to drop llws, although very breezy
conditions will remain at the surface through sunset. In
addition, vfr conditions will return by early afternoon from
west to east.

EXTENDED AVIATION OUTLOOK...A approaching system on Wednesday
and Thursday will bring some precipitation and associated
restrictions.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Wind Advisory until 6 PM EST this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.
GA...Wind Advisory until 6 PM EST this evening for GAZ040-063>065-
     077.

&&

In the hours before

Local storm report, Feb 16, 7:01 AM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
701 AM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     Tstm Wnd Dmg     6 NNW Lincolnton        33.88N 82.52W
02/16/2025                   Lincoln            GA   911 Call Center

            Lincoln County Dispatch reported trees down
            along Hwy 79.

0640 AM     Tstm Wnd Dmg     4 ESE Lincolnton        33.78N 82.42W
02/16/2025                   Lincoln            GA   911 Call Center

            Lincoln County dispatch reported trees down
            along Hwy 47 east of Lincolnton.

&&

CRL
Special weather statement, Feb 16, 7:16 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
716 AM EST Sun Feb 16 2025

SCZ016-022-115-116-161315-
Northern Lancaster SC-Chesterfield SC-Southern Lancaster SC-
Kershaw SC-
716 AM EST Sun Feb 16 2025

...A strong thunderstorm will impact portions of Lancaster,
northwestern Chesterfield and northern Kershaw Counties through 815
AM EST...

At 716 AM EST, Doppler radar was tracking a strong thunderstorm over
Van Wyck, or 9 miles south of Indian Land, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lancaster, Indian Land, Waxhaw, Pageland, Kershaw, Elgin, Heath
Springs, USC Lancaster, Irwin, Andrew Jackson State Park, Van Wyck,
Buford, Fishing Creek Reservoir, Jefferson, Arrowood Estates, Bell
Town Fire Station, Community of Almond Glen, Faith Christian School,
Carolina Commons Shopping Center, and Bear Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3507 8090 3493 8078 3482 8079 3481 8031
      3462 8041 3456 8054 3454 8054 3455 8087
      3465 8089 3470 8086 3479 8087 3483 8090
      3484 8087 3490 8088 3493 8086 3501 8091
TIME...MOT...LOC 1216Z 261DEG 49KT 3486 8084

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MG

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 10:41 PM ESTDense Fog AdvisoryCAEAiken, Calhoun, Chesterfield, Edgefield, Fairfield, Kershaw and 9 more6 hr
Feb 16, 6:01 AM ESTSevere Thunderstorm WarningCAEMcCormick44 min
Feb 16, 6:36 AM ESTSevere Thunderstorm WarningCAEAiken, Edgefield, Fairfield, Lexington, McCormick, Newberry and 2 more54 min
Feb 16, 7:16 AM ESTSpecial Weather StatementCAELancaster59 min
Feb 16, 7:30 AM ESTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Orangeburg60 min
Feb 16, 7:41 AM ESTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster64 min
Feb 16, 8:29 AM ESTSevere Thunderstorm WarningCAEBamberg, Barnwell, Calhoun, Clarendon, Lee, Orangeburg and 2 more76 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.